Tennessee, 2010

Flash Flooding in Tennessee, June 26, 2010

June 26, 2010 · NWS MEG · 2 events in 2 counties and zones

Scattered showers and thunderstorms developed during the afternoon and evening hours on June 26th, 2010 as a result of a very moist and unstable air mass combined with maximum daytime heating. The showers and thunderstorms would quickly dissipate after sunset with the loss of daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Scattered showers and thunderstorms developed during the afternoon and evening hours on June 26th, 2010 as a result of a very moist and unstable air mass combined with maximum daytime heating. The showers and thunderstorms would quickly dissipate after sunset with the loss of daytime heating. Some storms contained very heavy rain and produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 26, 11:41 AM CST, 52 minutes earlier.

Area forecast discussion, Jun 26, 11:41 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1241 PM CDT SAT JUN 26 2010

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1103 AM CDT SAT JUN 26 2010/

UPDATE...

ANOTHER TYPICAL SUMMER DAY IS OCCURRING ACROSS THE MIDSOUTH.
CURRENT TEMPERATURES HAVE WARMED INTO THE MID TO UPPER 80S ACROSS
MUCH OF THE CWA. TEMPERATURES ARE A TAD COOLER ACROSS NORTHEAST
MISSISSIPPI DUE TO LEFTOVER CLOUD COVER FROM THIS MORNINGS
CONVECTION. HOWEVER TEMPERATURES SHOULD REBOUND QUICKLY AS CLOUDS
CONTINUE TO PUSH OFF TO THE EAST. HIGHS SHOULD GET INTO THE LOWER
TO MID 90S. WILL ALSO ADJUST POPS TO 30 EVERYWHERE SINCE HIGHER
POPS ACROSS NORTHEAST MISSISSIPPI ARE NO LONGER JUSTIFIED AS THIS
MORNINGS CONVECTION HAS SHIFTED EAST. DIURNAL THUNDERSTORM
DEVELOPMENT IS EXPECTED THIS AFTERNOON. UPDATE WILL BE OUT SHORTLY.

KRM

PREV DISCUSSION... /ISSUED 429 AM CDT SAT JUN 26 2010/

CONDITIONS WERE RAIN-FREE EARLY THIS MORNING WITH PARTLY CLOUDY
SKIES. TEMPERATURES RANGED FROM THE 60S ACROSS THE TN RIVER VALLEY
TO THE 70S ELSEWHERE. A LARGE AREA OF HIGH PRESSURE STRETCHED FROM
THE OFF THE ATLANTIC COAST WESTWARD ACROSS THE MIDSOUTH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY...ESPECIALLY
THIS AFTERNOON. MOIST TROPICAL-LIKE AIR COVERED THE MIDSOUTH WITH
PRECIPITABLE WATER VALUES CLOSE TO 2 INCHES...150 PERCENT ABOVE
NORMAL FOR THIS TIME OF THE YEAR. WITH STRONG HEATING...SBCAPES ARE
FORECAST TO CLIMB TO BETWEEN 2000 AND 4000 J/KG WITH LIFTED
INDICES NEAR MINUS 6 DEGREES. A FEW STRONG TO SEVERE THUNDERSTORMS
ARE AGAIN POSSIBLE WITH DAMAGING WINDS. HIGH WBZ HEIGHTS OF 14 KFT
SHOULD LIMIT ANY LARGE HAIL. HEAVY RAINFALL IS ALSO POSSIBLE AGAIN
WITH SLOW MOVING THUNDERSTORMS AND LOCALIZED FLASH FLOODING MAY
OCCUR. HEAT INDEX READINGS WILL CLIMB TO BETWEEN 100 AND 104
DEGREES...JUST SHY OF HEAT ADVISORY CRITERIA...BEFORE ANY COOLING
OCCURS FROM THUNDERSTORMS. THIS WILL HAVE TO BE MONITORED FOR THE
POSSIBILITY OF HEAT ADVISORIES MAINLY ALONG AND WEST OF THE MS
RIVER AND ESPECIALLY IF CONVECTION DOES NOT DEVELOP AS EXPECTED.

LITTLE CHANGE IS EXPECTED FOR SUNDAY. MODELS HAVE BEEN INDICATING
A LITTLE DRIER AIR ALOFT MOVING INTO THE REGION FROM THE WEST.
THUS MAY SEE A LITTLE LESS CONVECTION WITH SLIGHTLY HOTTER
TEMPERATURES THAN TODAY. HEAT INDEX READINGS ARE ONCE AGAIN EXPECTED
TO REACH BETWEEN 100 AND 104 DEGREES...WITH SURFACE DEW POINTS
PERHAPS MIXING DOWN SLIGHTLY IN THE AFTERNOON. ONCE AGAIN SOME
LOCATIONS WILL BE CLOSE TO HEAT ADVISORY CRITERIA.

MODELS ARE IN BETTER AGREEMENT WITH THE FORECAST WEATHER PATTERN CHANGE
FOR NEXT WEEK WITH THE GFS COMING IN BETTER AGREEMENT WITH WHAT THE
ECMWF HAS BEEN INDICATING. EARLIER FORECAST THAT HAS BEEN BASED
MORE ON THE ECMWF STILL LOOKS GOOD. UPPER LEVEL HEIGHTS ARE FORECAST
TO WEAKEN ACROSS THE MIDSOUTH MONDAY AS AN UPPER LEVEL TROUGH
SWINGS THROUGH THE NORTHEASTERN UNITED STATES AND HIGH PRESSURE
ALOFT BUILDS OVER THE ROCKIES. THIS WILL ALLOW A COLD FRONT TO
MOVE THROUGH THE REGION FROM THE NORTH MONDAY NIGHT AND TUESDAY.
CONTINUED WITH A CHANCE OF THUNDERSTORMS MONDAY INTO TUESDAY. LESS
HUMID AIR IS FORECAST TO SPREAD INTO THE MIDSOUTH BEHIND THE FRONT
AND PERSIST THROUGH THE END OF THE WORK WEEK. UPPER LEVEL RIDGING
WILL GRADUALLY SHIFT TO THE EAST OVER THE MIDSOUTH. THE LESS
HUMID AIR WILL ALLOW FOR COOLER NIGHTS BUT DAYS WILL STILL BE VERY
WARM.

JCL

.AVIATION...

18Z TAF CYCLE

SCT TSRA WILL CONTINUE TO DEVELOP ACROSS THE MID SOUTH DISSIPATING
BY ABOUT 27/03Z. ATTM HARD TO PINPOINT BEST TIME FOR TSRAS AT ANY
GIVEN TAF SITE SO WILL CONTINUE VCTS WORDING FOR NOW. MAINLY VFR
CONDS ARE EXPECTED OTHERWISE. COULD BE SOME LIGHT FOG AROUND LATER
TONIGHT BUT NOT CONFIDENT TO PLACE IN TAFS ATTM. WINDS WILL
GENERALLY BE LIGHT S/SW THIS AFTN AND OVERNIGHT INCREASING TO
10-15 KTS AT KJBR AND KMEM AFT 27/15Z AS THE SURFACE PRESSURE
GRADIENT TIGHTENS SOME.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  95  77  97  78 /  30  20  30  20
MKL  93  73  95  74 /  30  20  30  20
JBR  96  76  98  77 /  30  20  30  20
TUP  94  74  95  75 /  30  20  30  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 26, 3:35 AM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
435 AM CDT SAT JUN 26 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-271100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
435 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE
EXPECTED TODAY...MAINLY THIS AFTERNOON AND EARLY EVENING. HEAVY
RAINFALL IS EXPECTED IN SOME LOCATIONS WITH LOCALIZED FLASH
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE
EXPECTED EACH DAY SUNDAY THROUGH TUESDAY. HEAVY RAINFALL IS ALSO
POSSIBLE IN SOME LOCATIONS WITH LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

In the hours before

Special weather statement, Jun 26, 11:28 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1228 PM CDT SAT JUN 26 2010

TNZ088-261800-
SHELBY TN-
1228 PM CDT SAT JUN 26 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...

  SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES SOUTHWEST OF COLLIERVILLE AT 1228 PM CDT. THE STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SHELBY COUNTY...INCLUDING LOCATIONS NEAR COLLIERVILLE AND
GERMANTOWN...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 26, 11:59 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1259 PM CDT SAT JUN 26 2010

MSZ001-002-TNZ088-261830-
DE SOTO MS-MARSHALL MS-SHELBY TN-
1259 PM CDT SAT JUN 26 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 130 PM CDT FOR...

  NORTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES SOUTHWEST OF COLLIERVILLE AT 1259 PM CDT. THE STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DESOTO...MARSHALL AND SHELBY COUNTIES...INCLUDING LOCATIONS
NEAR COLLIERVILLE...CORDOVA AND GERMANTOWN...SHOULD MONITOR THIS
STORM CLOSELY.

The radar

The Memphis radar (KNQA), 85 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Crockett

When
June 26, 12:33 PM CST to 1:33 PM CST
Where
Crockett County, 1.73 mi NNE of Cairo to 0.87 mi ENE of Quincy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.843, -89.158

Very heavy rain produced flash flooding in Crockett County. Sections of Highway 152 were flooded between Nance and Coxville.

Flash Flood, Shelby

When
June 26, 12:50 PM CST to 1:50 PM CST
Where
Shelby County, 1.63 mi NNE of Collierville Arpk to 1.71 mi NE of Collierville Arpk
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.020, -89.715

Heavy rain produced flash flooding near Collierville. East Shelby Drive was flooded near The Avenue Carriage Crossing Mall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242304, 242305.